... I was prescribed this drug from my quack... supposed Migraine Specialist, Thankfully he has since retired but I wonder at what cost to all his past patients? Regardless I did find out that I have severe food allergies that trigger Migraines along with some physical neck problems. The prescribed dose was 8mg per headache. So if I had a headache a week? You all can do the math. This has been over a four year period of Idiocy. I have researched over the years turns out the half life of Dex is approximately 72 hours?(correct me if Im wrong) with this strength it appeared to me to last almost a week, I could almost time my headaches. As it turns out and along with the math, the Dex, or lack thereof was causing my headaches.(Constant Cycling) took a number of years to figure all this out. I went from 8mg to 4mg to 2mg to 1mg alone, by myself. Then came the fun part. All the side effects, weight gain, stomach issues, trying to get off this stuff. I couldn't figure out why when I would stop off the 1mg for over 4 days, etc... I could hardly walk up the stairs? after recent lab work up... (adrenal Insufficiency) very low Cortisol levels. I thankfully have a pretty good doc and we have been working together to hopefully get me off this stuff. I am now on Cortisol (Cortef/hydrocortisone) to hopefully finish weaning myself off all this. With the Cortisol, it needs to be taken three times a day. Its a lot safer than all the other steroids due to short acting nature. The information that I have gathered and by my Doc is this could take 6 months maybe more to get my adrenals to kick back in. Thankfully, I have no other medical issues. I have put on a little weight which I'm slowly exercising off, all my other lab work is good. Im hoping this long drawn out process of getting off this stuff is normal. Any comments would be appreciated. I suppose it could be worse. But im hoping that my adrenals will kick in faster than many months or years? Try to avoid steroids like the plague. Ask your Doc lots of questions before doing these. If you have to go on steroids make sure you have a great Doc, and a plan in place to get off them. take lots of lab test to check your levels and work with your Doc. If he or she wont give you the amount of time to ask questions, etc... make their life miserable. You deserve answers and a fix. They need to be responsible for their actions as well as us as patients. Thanks All
Amen to that! What happened to "a doctor shall do no harm"? Yea, right. I am so glad you are weaning off of the steroids. They can really mess your body up. I was on them for 2 years during my chemo, first dex (can't remember the dose, but it was high) once per week, then decadron 40mg with Velcade every day for 3 weeks, then 10-day break,then back on. My doctor didn't wean me when I finished my chemo, but I was still so sick anyway that I didn't notice any side effects from stopping the steroids. I was "zombified" on morphine. I was lucky that I didn't have any major problems from the steroids - at least my doctor didn't tell me about any. I have heard horror stories though. You gave alot of good info. Thanks.
Can you sue that doctor? Or sue the practice that he was a part of? What a disgrace to harm you with steroids for so long -- and for migraines??? It sounds like you are on the right track now. But perhaps you might get a second opinion to see if there is a way to get your adrenals to work without the cortisol. Steroids can give you osteoporosis much younger and destroys every organ in your body. I had to take steroids for 6 months to try to cure a severe disabling lung disease caused by another medication! Fortunately it did work with only some lung scarring. Many others are not so lucky at getting their lungs cured. But then at a relatively young age, I had osteoporosis. And now with your adrenals not working right, it has caused some impairment. Absolutely terrible for the doctor to have done this to you. You are so right to question your doctors about meds.
I was diagnosed with low cortisol it was 2. Went to endocrinologist and he claims I took too many steroid injections. I don't agree. Anyway, he put me on hydrocortisone for a 3 months and gave me lots before my surgery in April. I just went off (weaning) of them last week and very tired. For 2 months I couldn't go anywhere except bathroom I was so weak. I'm not taking anymore injections if I can help it. He told me it would take about a year to get cortisol up to 10. He did tell me if I needed the steroids I could take them but it only sets you back on recovery. So I agree avoid them. I too gained weight over 10 pounds. I take botox injections for my headaches. It has been best thing for me. As I had headaches 24/7 for 17 years. My insurance pays for it! Every 3 months I take them.They not only give the injections in forehead, sides but also top of head down to shoulders. Much better than taking drugs that never worked or have side effects. Hope this helps.
I as-well was prescribed 8mg of dexamethasone after a brain surgery to get rid of a pilocytic astrocytoma (tumour). I was on it for 2 months and I am now on my 3rd round of dexamethasone. I found that dex at higher doses such as 8 its sucks. The side effects are painful being a teenage kid. I had an unbelievable amount of acne on my back and neck, all of my fat went into my neck but that wasn't the worst. Dex spiked my appetite and I was tracking my calories doing about 7-9 thousand calories a day, so obviously this caused me to gain weight, about 15 pounds in 2 months. In the end Being on dex at a high dose sucks. But after I came off of dexamethasone, a few weeks later I was re-prescribed to it, but this time only 2mg instead of 8. All though the fat still went to my neck and I got a ton of acne again I started to enjoy it. I had insomnia but I never struggled to fall asleep but instead I would only get about 4 hours of sleep a night and I woke up with a ton of energy.
I was only getting 4 hours of sleep and felt absolutely amazing. It did increase my appetite once again but I was now only doing about 3000 calories which is fine for me as I am 18, have a high metabolism and go to the gym. Over all I actually started to kind of enjoy being on low doses of dexamethasone.
- Dexamethasone Information for Consumers
- Dexamethasone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Dexamethasone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Adrenal Insufficiency - hi I have a simple question but not easy as I think, my body is too slim but
Posted 19 Aug 2009 • 1 answer
Posted 13 Nov 2012 • 2 answers
Posted 8 Apr 2013 • 1 answer
Posted 21 Nov 2013 • 1 answer
Posted 31 Aug 2017 • 2 answers